Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 22, NWS Norman, OK

April 28, 1996Kay County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 28, 1996, 12:58 AM CDT for Kay County, Oklahoma. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 28, 1996, 12:58 AM CDT (05:58 UTC)
Expired
Apr 28, 1996, 1:30 AM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The radar

The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 1:15 AM CDTHail 1.5Hardy, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 280600
TOROKC
OKC071-280630-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1258 AM CDT SUN APR 28 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 130 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHEASTERN OKLAHOMA
     EASTERN KAY

INCLUDING THE FOLLOWING LOCATIONS
     WASHUNGA

AT 1258 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO AT ANY TIME OVER EXTREME EASTERN KAY
COUNTY NEAR WASHUNGA.  THE STORM WAS MOVING EAST AT 25 MPH. SOFTBALL
SIZE HAIL WAS REPORTED NEAR PECKHAM WITH THIS STORM AT 1250 PM.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING 6OR LIE FLAT IN A DITCH OR CULVERT.


LAT...LON 3666  9671 3669  9697 3699  9698 3688  9671
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 27, 9:24 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 27, 9:24 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
900 PM CDT SAT APR 27 1996

BEST CHCS FOR TSTMS TONIGHT WILL BE IN VCNTY OF SLOWLY SWD MOVING FRONT
ALG THE KS BRDR. STG H8 JET PROGGED FOR TONIGHT WILL INTERACT WITH NRLY
E/W FNTL BNDRY PROVIDING STG LIFT. ACTIVITY HAS ALRDY DVLPD IN SRN KS
IN THE VCNTY OF THE FNT. CAP WILL RMN STG S OF THE BNDRY AND DO NOT
EXPECT MUCH TO DVLP OVERNIGHT IN THE WARM SECTOR SO WL KEEP POPS LO
THERE.Z

02

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 27, 11:37 PM CDT, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1137 PM CDT SAT 27 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1125 PM
  WAKITA FIRE DPT          OK     1 INCH HAIL
04/27/96   GRANT

ZIG
Local storm report, Apr 28, 12:22 AM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1223 AM CDT SUN 28 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1210-1220 AM    IN BRAMAN          OK     13/4 INCH HAIL
04/28/96        KAY

ZIG
Local storm report, Apr 28, 12:40 AM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1241 AM CDT SUN 28 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1237 AM    IN NEWKIRK             OK     13/4 INCH HAIL
04/28/96        KAY

ZIG
Local storm report, Apr 28, 12:58 AM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1251 AM CDT SUN 28 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1250 AM      IN P*ECKHAM            OK    4 1/2 INCH HAIL(SOFTBALL SIZE)
04/28/96        KAY

ZIG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 11:24 PM CDTSevere Thunderstorm WarningOUNGrant, Kay51 min
Apr 28, 12:15 AM CDTTornado WarningOUNKay45 min
Apr 28, 5:32 PM CDTSevere Thunderstorm WarningOUNPushmataha43 min
Apr 28, 6:10 PM CDTSevere Thunderstorm WarningOUNPushmataha50 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.